Format

Send to

Choose Destination
See comment in PubMed Commons below
Aust Fam Physician. 2011 Dec;40(12):985-8.

ACEI associated angioedema - a case study and review.

Author information

1
Department of Medicine, Royal Adelaide Hospital, South Australia, Australia. nick.h.andrew@gmail.com

Abstract

BACKGROUND:

Angioedema is an infrequent but potentially serious adverse effect of angiotensin converting enzyme inhibitors (ACEIs).

OBJECTIVE:

This article describes a case of ACEI associated angioedema and reviews important clinical features of the condition.

DISCUSSION:

The mechanism of ACEI associated angioedema is not allergic (histamine mediated), but rather due to an alteration of the balance of bradykinin and other vasodilator mediators. Onset may be delayed for weeks, months or years and episodes may be recurrent. Occasionally, airway obstruction may occur. Diagnosis is from history and physical examination; there is no specific diagnostic test. In contrast to allergic angioedema, ACEI associated angioedema is generally unresponsive to corticosteroids and antihistamines, although these agents are often used by convention. In the longer term, cessation of the ACEI is necessary to reduce the risk of recurrent episodes.

Comment in

PMID:
22146327
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Australian Family Physician
    Loading ...
    Support Center